Ohio, 2004

Winter Storm in Ohio, December 22 to 23, 2004

December 22 to 23, 2004 · NWS IWX · 8 events in 8 counties and zones

8 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 22, 2:00 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Dec 22, 2:00 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
200 AM EST WED DEC 22 2004

.AVIATION...
RADAR ECHOES OVR CNTRL IN ARE MID LVL CLOUDS AS AIR AT LOW LEVELS
STILL TOO DRY TO ALLOW ANY PRECIP TO FALL THRU. SATELITTE AND SFC
OBS SHOW MVFR CIGS NR CDFNT THAT IS MOVG THRU AREA. EXPECT MVFR CIGS
IN KSBN THRU NEXT 24 HRS. ON WRN EDGE OF MAJOR SNOW SYSTEM TODAY AND
TONIGHT...SO VSBY RESTRICTIONS MINIMAL. KFWA WL BE IN EDGE OF HEAVY
SNOW TONIGHT...SO WL BE IN IFR VSBY AND CIGS AT TIMES AFTER 21Z.
BEFORE THAT...GRADUALLY DETERIORATING WX...INTO MVFR BY 12Z.

PREV DISCUSSION...
SHORT TERM...
CDFNT MOVG ACROSS CWA TODAY IS EXPECTED TO STALL TO OUR EAST THIS
EVENING AS UPPER LEVEL TROF DEEPENS OVER THE PLAINS STATES. LEANED
TOWARD WEAKER ETA SOLUTION WRT DEVELOPMENT OF SFC LOW ALONG FRONT
MOVG NE FROM GULF COAST STATES UP OH RIVER VALLEY THURSDAY, HOWEVER,
GIVEN CONTINUED DEEPER GFS SOLUTION STUCK WITH POPS AND SOME ACCUMS
FARTHER WEST. MODELS IN AGREEMENT ON HEAVY SNOW AS FAR WEST AS
PORTLAND TO LIMA LINE AND HAVE ISSUED A WINTER STORM WARNING FOR
THAT AREA IN COORDINATION WITH NEIGHBORING WFOS WITH A SNOW ADVISORY
JUST TO NW OF WARNING. PER ETA SOLUTION, EXPECTING A TIGHT GRADIENT
OF SNOW ACCUMS NW OF TRACK OF SFC LOW. OVERRUNNING SNOW EXPECTED TO
DVLP OVER THE SE LATE TONIGHT AND CONTINUE MUCH OF WEDNESDAY.
ANOTHER SHOT OF SNOW SHOULD COME IN THE LONG TERM PERIOD ON THU AS
THE LOW AND UPPER LEVEL SHRTWV LIFT NE THROUGH THE AREA. BREAK NOT
LONG ENOUGH FOR TWO EVENTS SO HAVE A WSW FOR WED-THU.

LONG TERM...
WEDNESDAY NIGHT THE LOW WILL BE TRAVELING NORTHEASTWARD FROM TEXAS.
THE LOW IS PROGGED TO BE OVER THE WEST VIRGINIA AREA BY THURSDAY
MORNING. THEN BY THURSDAY EVENING THE LOW WILL HAVE MOVED TO
NORTHERN NEW YORK/ONTARIO. THIS WILL KEEP SNOW CHANCES IN FOR THE
AREA THROUGH THURSDAY MORNING. SINCE THE LOW WILL BE MOVING BY TO
THE EAST OF OUR CWA, THE PRECIPITATION CHANCES WILL DECREASE FROM
OUR SOUTHEASTERN COUNTIES TO OUR NORTHWESTERN COUNTIES FOR WEDNESDAY
NIGHT. AS THE LOW PULLS AWAY TO THE NORTHEAST ON THURSDAY THE
SYNOPTIC SNOW FROM THIS SYSTEM WILL END. AT THE SAME TIME THOUGH
LAKE EFFECT SNOW WILL BEGIN FOR OUR NORTHWESTERN COUNTIES AS THE
FLOW AROUND THE LOW WILL CAUSE THE WIND TO COME FROM THE NORTH. THEN
THURSDAY NIGHT THROUGH FRIDAY HIGH PRESSURE WILL BEGIN TO MOVE IN
CAUSING THE WIND TO TURN TO THE NORTHWEST THURSDAY EVENING AND THEN
TO THE WEST BY FRIDAY MORNING. THIS WILL TURN THE SNOW TO JUST OUR
NORTHERN COUNTIES THURSDAY NIGHT. THEN AS THE WIND SLOWLY TURNS TO
THE SOUTHWEST BY FRIDAY NIGHT...WILL EFFECTIVELY SHUT OFF THE LAKE
EFFECT SNOW FRIDAY NIGHT. ENOUGH QPF IS FORECASTED TO JUST HIT OUR
SOUTHEASTERN COUNTIES WITH THIS LOW PRESSURE TO WARRANT A WINTER
STORM WARNING AND ADVISORIES FOR WEDNESDAY NIGHT INTO THURSDAY. ALSO
A LAKE EFFECT SNOW WATCH HAS BEEN ISSUED FOR WEDNESDAY NIGHT AND
THURSDAY FOR WHEN THE LAKE EFFECT SNOW BANDS SET UP FOR OUR VERY
NORTHWESTERN COUNTIES. THE HIGH WILL THEN BE OVER THE AREA ON
CHRISTMAS DAY THROUGH MONDAY KEEPING THINGS DRY. THEN AS OF RIGHT
NOW A COLD FRONT IS PROGGED TO AFFECT THE AREA NEXT TUESDAY. RIGHT
NOW WITH THE 1300M 1000-850MB THICKNESS OVER THE AREA, IT IS
DIFFICULT TO TELL IF THE PRECIP WILL BE RAIN OR SNOW. AFTER THE LOW
MOVES TO THE NORTHEAST OF US, IT WILL BEGIN TO USHER IN SOME COLD
CANADIAN AIR. THEN TEMPERATURES FOR THE REST OF THE WEEK BEGINNING
THURSDAY NIGHT WILL BE RATHER COLD. LOWS EXPECTED IN THE SINGLE
DIGITS THURSDAY NIGHT AND THEN COLDER FOR FRIDAY NIGHT...AROUND ZERO
DEGREES FAHRENHEIT. THEN THERE WILL BE A WARM UP FOR NEXT
WEEK...SUNDAY THROUGH TUESDAY, AS THE CENTER OF THE HIGH PRESSURE
MOVES TO THE EAST OF US BRINGING IN A SOUTHERLY COMPONENT TO THE
WIND AND SOME WARM AIR ADVECTION.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER STORM WARNING FOR WEDNESDAY THROUGH THURSDAY AFTERNOON
FOR ZONE INZ034.

WINTER WEATHER ADVISORY FOR WEDNESDAY THROUGH THURSDAY AFTERNOON FOR
ZONES INZ027...INZ033.

LAKE EFFECT SNOW WATCH FOR WEDNESDAY NIGHT AND THURSDAY FOR ZONE
INZ003.

MI...LAKE EFFECT SNOW WATCH FOR WEDNESDAY NIGHT AND THURSDAY FOR
ZONE MIZ077.

OH...WINTER STORM WARNING FOR WEDNESDAY THROUGH THURSDAY AFTERNOON
FOR ZONES OHZ016...OHZ024>025.

WINTER WEATHER ADVISORY FOR WEDNESDAY THROUGH THURSDAY AFTERNOON FOR
ZONE OHZ005.
&&
Hazardous weather outlook, Dec 21, 5:02 AM EST, 22 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
502 AM EST TUE DEC 21 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-221000-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
502 AM EST TUE DEC 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE WEDNESDAY AND WEDNESDAY
NIGHT MAINLY ALONG AND SOUTHEAST OF A LINE FROM HARTFORD CITY INDIANA
TO OTTAWA OHIO. STORM TOTAL ACCUMULATIONS IN THIS AREA MAY BE IN THE
5 TO 8 INCH RANGE. OUTSIDE OF THIS AREA LIGHTER SNOWS MAY OCCUR ALONG
A LINE FROM MARION TO FORT WAYNE NORTHEAST TO DEFIANCE AND WAUSEON
OHIO. AN ACCUMULATION OF 2 TO 4 INCHES IS POSSIBLE IN THIS AREA.

MUCH COLDER AIR WILL MOVE INTO THE REGION THURSDAY NIGHT THROUGH
SATURDAY. THIS MAY PRODUCE ANOTHER ROUND OF LAKE EFFECT SNOWS FOR
AREAS SOUTHEAST OF LAKE MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE REQUESTED TO CALL IN REPORTS.

HITCHCOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Allen

When
December 22, 3:20 AM EST to December 23, 10:44 AM EST
Where
Allen forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.772, -84.106 (the zone’s center; the record gives no point)

Low pressure moved out of the western Gulf of Mexico and tracked towards eastern Ohio. Abundant moisture accompanying the system allowed for record snowfall across portions of northwestern Ohio. Accumulations ranged from 6 to as much as 14 inches across this area, with much of Allen county and the southeastern part of Putnam county seeing the highest amounts. During the peak of the storm, the snow fell at the rate of 2 to 3 inches per hour in some areas.

Winter Storm, Henry

When
December 22, 5:40 AM EST to December 23, 10:44 AM EST
Where
Henry forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.334, -84.068 (the zone’s center; the record gives no point)

Low pressure moved out of the western Gulf of Mexico and tracked towards eastern Ohio. Abundant moisture accompanying the system allowed for record snowfall across portions of northwestern Ohio. Accumulations ranged from 6 to as much as 14 inches across this area, with much of Allen county and the southeastern part of Putnam county seeing the highest amounts. During the peak of the storm, the snow fell at the rate of 2 to 3 inches per hour in some areas.

Winter Storm, Putnam

When
December 22, 5:50 AM EST to December 23, 10:44 AM EST
Where
Putnam forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.022, -84.132 (the zone’s center; the record gives no point)

Low pressure moved out of the western Gulf of Mexico and tracked towards eastern Ohio. Abundant moisture accompanying the system allowed for record snowfall across portions of northwestern Ohio. Accumulations ranged from 6 to as much as 14 inches across this area, with much of Allen county and the southeastern part of Putnam county seeing the highest amounts. During the peak of the storm, the snow fell at the rate of 2 to 3 inches per hour in some areas.

Winter Storm, Paulding

When
December 22, 5:50 AM EST to December 23, 10:44 AM EST
Where
Paulding forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.117, -84.580 (the zone’s center; the record gives no point)

Low pressure moved out of the western Gulf of Mexico and tracked towards eastern Ohio. Abundant moisture accompanying the system allowed for record snowfall across portions of northwestern Ohio. Accumulations ranged from 6 to as much as 14 inches across this area, with much of Allen county and the southeastern part of Putnam county seeing the highest amounts. During the peak of the storm, the snow fell at the rate of 2 to 3 inches per hour in some areas.

Winter Storm, Fulton

When
December 22, 5:50 AM EST to December 23, 10:44 AM EST
Where
Fulton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.602, -84.130 (the zone’s center; the record gives no point)

Low pressure moved out of the western Gulf of Mexico and tracked towards eastern Ohio. Abundant moisture accompanying the system allowed for record snowfall across portions of northwestern Ohio. Accumulations ranged from 6 to as much as 14 inches across this area, with much of Allen county and the southeastern part of Putnam county seeing the highest amounts. During the peak of the storm, the snow fell at the rate of 2 to 3 inches per hour in some areas.

Winter Storm, Defiance

When
December 22, 7:23 AM EST to December 23, 10:44 AM EST
Where
Defiance forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.324, -84.490 (the zone’s center; the record gives no point)

Low pressure moved out of the western Gulf of Mexico and tracked towards eastern Ohio. Abundant moisture accompanying the system allowed for record snowfall across portions of northwestern Ohio. Accumulations ranged from 6 to as much as 14 inches across this area, with much of Allen county and the southeastern part of Putnam county seeing the highest amounts. During the peak of the storm, the snow fell at the rate of 2 to 3 inches per hour in some areas.

Winter Storm, Van Wert

When
December 22, 8:45 AM EST to December 23, 10:44 AM EST
Where
Van Wert forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.855, -84.586 (the zone’s center; the record gives no point)

Low pressure moved out of the western Gulf of Mexico and tracked towards eastern Ohio. Abundant moisture accompanying the system allowed for record snowfall across portions of northwestern Ohio. Accumulations ranged from 6 to as much as 14 inches across this area, with much of Allen county and the southeastern part of Putnam county seeing the highest amounts. During the peak of the storm, the snow fell at the rate of 2 to 3 inches per hour in some areas.

Winter Storm, Williams

When
December 22, 11:30 AM EST to December 23, 10:44 AM EST
Where
Williams forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.560, -84.588 (the zone’s center; the record gives no point)

Low pressure moved out of the western Gulf of Mexico and tracked towards eastern Ohio. Abundant moisture accompanying the system allowed for record snowfall across portions of northwestern Ohio. Accumulations ranged from 6 to as much as 14 inches across this area, with much of Allen county and the southeastern part of Putnam county seeing the highest amounts. During the peak of the storm, the snow fell at the rate of 2 to 3 inches per hour in some areas.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429221, 5429303, 5429219, 5429220, 5429304, 5429306, 5429302, 5429305.